Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 3, NWS Wichita, KS

February 26, 202426 counties in Kansas

NWS Wichita, KS issued this wind advisory at Feb 26, 2024, 1:38 PM CST for 26 counties in Kansas. It took effect at Feb 27, 2024, 12:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2024, 1:38 PM CST (19:38 UTC)
In effect from
Feb 27, 2024, 12:00 PM CST
Expired
Feb 28, 2024, 2:22 AM CST
In force
14 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2741 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS73 KICT 261938
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
Issued by National Weather Service Indianapolis IN
138 PM CST Mon Feb 26 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-270945-
/O.NEW.KICT.WI.Y.0003.240227T1900Z-240228T0900Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
138 PM CST Mon Feb 26 2024

...WIND ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 3 AM CST
WEDNESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 1 PM Tuesday to 3 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

PUMA
3 follow-up statements
108 
WWUS73 KICT 270902
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
302 AM CST Tue Feb 27 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272315-
/O.EXT.KICT.WI.Y.0003.240227T1800Z-240228T0900Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
302 AM CST Tue Feb 27 2024

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 3 AM CST
WEDNESDAY...

* WHAT...West to north winds 25 to 40 mph with gusts up to 50 mph
  expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From noon today to 3 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel could be challenging especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
134 
WWUS73 KICT 272130
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
330 PM CST Tue Feb 27 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280900-
/O.CON.KICT.WI.Y.0003.000000T0000Z-240228T0900Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
330 PM CST Tue Feb 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST WEDNESDAY...

* WHAT...West and North winds 25 to 40 mph with gusts up to 50 
  mph expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...Now through 3 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel could be challenging especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
450 
WWUS73 KICT 280822
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
222 AM CST Wed Feb 28 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280930-
/O.CAN.KICT.WI.Y.0003.000000T0000Z-240228T0900Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
222 AM CST Wed Feb 28 2024

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory levels, therefore the advisory
has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 26, 10:31 AM CST, 3 hours 7 minutes earlier. Its key messages:

  • * Well above average near record high temperatures likely today and possibly Tuesday. * Very high to extreme grassfire danger Tuesday. * MUCH colder Tuesday night-Wednesday, with light snow accumulations possible Tuesday evening-night across the northern half of Kansas. * Windy and warm weather returning late week into next weekend with additional elevated grassfire danger. * 25-40% chances for showers and maybe some storms late Sunday.
Area forecast discussion, Feb 26, 10:31 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
Issued by National Weather Service Indianapolis IN
1031 AM CST Mon Feb 26 2024

.KEY MESSAGES...
* Well above average near record high temperatures likely today and
  possibly Tuesday.

* Very high to extreme grassfire danger Tuesday.

* MUCH colder Tuesday night-Wednesday, with light snow accumulations
  possible Tuesday evening-night across the northern half of Kansas.

* Windy and warm weather returning late week into next weekend with
  additional elevated grassfire danger.

* 25-40% chances for showers and maybe some storms late Sunday.

&&

.DISCUSSION...
Issued at 400 AM CST Mon Feb 26 2024

Challenges:

1) Cold frontal timing & respective cold air arrival

2) Precipitation chances Tuesday eve-night & any potential
accumulation

Changes:

1) Increased high temps today

2) Tweaked temps Tuesday with quicker arrival of cold air

3) Decreased winds ahead of cold front & increased behind

Headline: Fire Weather Watch in SC & SE KS on Tues (11A-8P)

A northern wave will track onshore over the Pacific Northwest today
before tracking east southeast into the Plains on Tuesday. Record
setting temperatures are still expected for today area wide with
values around 80 degrees or about 30 degrees above seasonal normal.
Please see the climate section for a full break down.

The biggest challenge with this forecast is undoubtedly Tuesday with
a quick hitting cold front tracking from west to east during the
afternoon into evening hours. Models have trended towards an earlier
arrival with subsequent much colder air infiltrating in behind it
sooner than previously anticipated. This forecast has shifted in
that direction which will play a factor for temperatures through the
afternoon and the potential for any record highs. As mentioned in
the previous discussion, a limiting factor for the winds on Tuesday
is the full mixing potential given an alternate directional
component. This remains to be the case, and winds were once again
decreased ahead of the front. However, stronger speeds are
anticipated post frontal with the strong cold advection and pressure
rises as previously highlighted. A wind advisory may be needed
during the late afternoon through evening hours. The adjustments in
the winds have modified the fire weather concerns on Tuesday with
locations remaining in very high on the Grassland Fire Danger Index
except a brief window of extreme in a small portion of south central
Kansas in the evening. Given these changes, the Fire Weather Watch
remains in effect for now.

There is still potential (15-35%) for precipitation Tuesday evening
from north central to southeast Kansas, but the better chances (40-
50%) remain in northeast Kansas. Given the thermal profile, snow or
a mix of rain/snow may occur. There is enough forcing to suggest
some light snow accumulations could occur; two inch soil
temperatures are in the 40s according to the Kansas Mesonet which
could reduce initial accumulation on grassy surfaces. The much
colder air for Wednesday morning will be a stark contrast from 24
hours prior with wind chills in the single digits to lower teens.
Wednesday remains to be the coldest day in this forecast with
highs in the 40s.

Thankfully this cold snap will be short lived as a return to above
seasonal normal temperatures is expected at the end of the week into
the weekend. Forecast temperatures are back in the middle to upper
70s during the weekend. There is a trough that will move through the
Plains later Sunday into Monday which could bring the next chances
(25-40%) for rain on Sunday afternoon into early next Monday. Some
instability suggest some rumbles of thunder are possible as well.
Since this is the very end of the forecast, there will likely be
changes in the coming days so stay tuned.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 537 AM CST Mon Feb 26 2024

Impacts:

- VFR Conditions expected this TAF period.

- Wind gusts of 15-25 knts will be possible on Tuesday ahead of a
Cold front.

Discussion:

VFR flying conditions will be expected today and tonight. GOES16
shows high cirrus across the TAF sites, providing some high VFR
Cigs. These high cigs should pass through the afternoon, leading to
unlimited ceilings this evening and overnight as dry and warm
southerly flow continues.

Forecast soundings today show a dry column through the afternoon and
into the overnight also. Some sct CU, very high due to the very low
dew points across the area will be possible as convective
temperatures in the middle 70s are reached. Although, this will have
little impact, just resulting in continued VFR conditions.

A cold front will be pushing across Central and Eastern Kansas on
Tuesday afternoon. At this point, the expected pressure gradient
across the area suggests gusty winds through the day ahead of the
front. However, lower moisture and will not arrive until the wake of
the front, after 18Z Tuesday.

&&

.FIRE WEATHER...
Issued at 400 AM CST Mon Feb 26 2024

Very high grassland fire danger is expected over much of the area
this afternoon with minimum relative humidities in the teens and
wind speeds of 10 to 15 mph. Gusty southwest winds will combine with
much above normal temperatures and dry air resulting in very high
fire danger on Tuesday with only a small area in south central
Kansas briefly touching the extreme category. A strong cold front
blasts south across the region Tuesday afternoon with strong
northwest winds behind the front at 20 to 30 mph. Very high
grassland fire danger is expected to return Thursday through
Sunday with breezy southerly winds and above normal
temperatures.

&&

.CLIMATE...
Issued at 225 PM CST Sun Feb 25 2024

There is potential for record high temperatures today for all sites
and again on Tuesday for a couple of sites as a quick moving cold
front on Tuesday could squash it. Please see below for greater
detail.

Record High Temperature Information for Today, February 26th:

Site: 		Record/Year:	 Forecast High Temperature:

Wichita     78 (1896)        79

Salina      74 (1988)        80

Russell     73 (1999)        80

Chanute     75 (2009)        82

Record High Temperature Information for Tuesday, February 27th:

Site: 		Record/Year:	 Forecast High Temperature:

Wichita     78 (1976)        78

Chanute     80 (1976)        82

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday
evening for KSZ067>070-082-083-091>094-098.

&&

DISCUSSION...VJP
AVIATION...JP
FIRE WEATHER...VJP
CLIMATE...VJP
Hazardous weather outlook, Feb 26, 11:33 AM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
Issued by National Weather Service Indianapolis IN
1133 AM CST Mon Feb 26 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271745-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1133 AM CST Mon Feb 26 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Very high grassland fire danger is possible this afternoon across
portions of north central and south central Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong winds gusting up to 45 mph will fuel very high to possibly
extreme grassland fire danger Tuesday area wide through the evening
hours. Travel could become challenging for high profile vehicles
given these gusts.

A brief period of light snow is expected Tuesday evening across
generally the northern half of Kansas. Light snow accumulations are
possible.

Strong north winds gusting up to 40 mph will support much colder
wind chills in the single digits and lower teens Tuesday night
through early Wednesday.

Very high grassland fire danger is expected to return Thursday
and this weekend as warmer temperatures and south winds increase
across the region. On Sunday afternoon, there could be a period of
extreme grassland fire danger in north central and portions of south
central Kansas.

There is a chance for thunderstorms from Sunday afternoon into the
night mainly along and east of the Kansas Turnpike. Severe storms
are not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 1:49 PM CSTRed Flag WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 16 more29 hr

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.